Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 3:14 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 3:14 PM CDT (20:14 UTC)
- Expired
- May 17, 2002, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Claiborne County, MS, Jefferson County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:25 PM CDT | Thunderstorm Wind | Fayette, MS | Numerous trees were blown down. |
| May 17, 3:40 PM CDT | Thunderstorm Wind | Port Gibson, MS | A few trees were blown down on many county roads within the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 172014
SVRJAN
MSC021-063-172100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI
JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
* UNTIL 400 PM CDT
* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF FAYETTE...MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR FAYETTE AT 325 PM CDT
BE NEAR PORT GIBSON AT 340 PM CDT
HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS TO 70 MPH AND
TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER WHILE THE STORM PASSES.
LAT...LON 3189 9124 3169 9130 3164 9099 3170 9081
3214 9079What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM CDT, 9 minutes earlier.
Area forecast discussion, May 17, 3:05 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT FRI MAY 17 2002 THE LINE OF THUNDERSTORMS EXTENDING FROM THE CENTRAL US INTO NE TEXAS HAS MOVED INTO THE NORTHERN PORTIONS OF THE CWA. MSAS LIS -7/-8 VALUES OVER MOST OF THE CWA WITH -9/-10 VALUES OVER SOUTH MS. THE FEW BREAKS IN THE CLOUDS HELPED TEMPS REACH THE LOWER 80S EARLY AND NEAR 90 SOUTH THIS AFTERNOON. RADAR SHOWS VERY LITTLE DEVELOPMENT BEHIND THE LINE...BUT THE SOUTHERN HALF SEEMS TO BE DRIFTING FAIRLY SLOWLY. HEAVY RAIN WAS DEVELOPING OVER LA PARISHES WITH STREET FLOODING BEING REPORTED. WILL MENTION LOCALLY HEAVY RAINFALL TONIGHT...RADAR ESTIMATES SHOWING 1 TO 2 INCH AMOUNTS. WITH ACTIVITY OVER DELTA BECOMING MORE SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY MENTION ISOLATED SEVERE FOR CENTRAL AND SOUTHERN GROUPS TONIGHT. HEATING HAS BEEN THE DRIVING FORCE FOR THE STORMS OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON...EXPECT ACTIVITY TO DIMINISH SOME WITH THE LOSS OF HEATING AND HEAVY RAIN TO DEVELOP ONCE THE FRONT MOVES INTO THE AREA. THE SYSTEM OVER SE LA HAS REMAINED ALONG THE COAST...ALTHOUGH IT APPEARS TO BE MERGING WITH THE FRONT AND MOVING EAST...IT SHOULD REMAIN SOUTH OF THE CWA. WILL USE A BLEND OF GUIDANCE FOR TEMPS AND WIND. WILL GO WITH CAUTION ON AREA LAKES FOR SATURDAY. WITH COOL NORTH WINDS KEEPING TEMPS IN THE 70S AND SLOWLY INCREASING THROUGH THE EXTENDED. MODELS AGREE WEEKEND WILL BE COOL...BUT PLEASANT WITH EVERYTHING CLEAR BY SATURDAY AFTERNOON. AVN HAS THE UPPER LEVEL HIGH SINKING INTO THE AREA AND MOISTURE ROTATING BEHIND IT ON MONDAY. EXTENDED AVN SHOWS MOISTURE INCREASING ALSO...BUT HOLDING OFF THE RAIN THROUGH NEXT WEEK. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE WEEK SHOULD BE NICE AND MILD. THANKS MOB FOR COORDINATION. JAN 59/71/45/76/47 7000 MEI 58/70/44/75/45 5000 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, May 17, 11:31 AM CDT, 3 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1131 AM CDT FRI MAY 17 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS. A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM. ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS INCREASES. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, May 17, 11:36 AM CDT, 3 hours 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1136 AM CDT FRI MAY 17 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS. A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM. ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS INCREASES. ...FLOODING... LOCALIZED RAINFALL AMOUNTS MAY APPROACH 1 1/2 TO 2 INCHES IN SPOTS ACROSS THE REGION THROUGH TONIGHT. THIS WILL CAUSE PONDING ON ROADWAYS AND EVEN MINOR FLOODING OF LOW LYING AREAS. ANY SWOLLEN RIVERS AND STREAMS COULD BE AFFECTED BY RUN-OFF AS WELL WITH ANY HEAVY SHOWERS AND STORMS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 17, 1:44 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 4N TAYLORSVILLE MS 0.75 INCH HAIL
05/17/02 SMITH REPORTED BY PUBLICLocal storm report, May 17, 1:53 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
153 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 2N PRENTISS MS WIND DAMAGE
05/17/02 JEFFERSON DAVIS LARGE TREE BLOWN DOWN
REPORTED BY PUBLIC.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 31 min |
| May 17, 12:55 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 35 min |
| May 17, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 41 min |
| May 17, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 38 min |
| May 17, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 28 min |
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 34 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 43 min |
| May 17, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 39 min |
| May 17, 3:58 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 32 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 47 min |
| May 17, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 46 min |
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | JAN | Simpson, Smith | 39 min |
| May 17, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 52 min |
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 45 min |
| May 17, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 33 min |
| May 17, 5:13 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 32 min |
| May 17, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton | 57 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 47 min |
| May 17, 5:47 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 13 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.